Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Feb 14, 2019, 7:36 AM PST for San Bernardino County, California. It was in force for 8 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 14, 2019, 7:36 AM PST (15:36 UTC)
- Expired
- Feb 14, 2019, 3:30 PM PST
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 129 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 14, 8:25 AM PST | FLASH FLOOD | 2 Ne Yucca Valley, CA | PAXTON ROAD AT EAST BURNT MOUNTAIN WASH CLOSE DUE TO FLASH FLOODING. |
| Feb 14, 8:56 AM PST | FLASH FLOOD | 3 W Joshua Tree, CA | MORONGO BASIN SHERIFF STATION REPORTED YUCCA MESA ROAD NORTHBOUND IS CLOSED DUE TO FLOODING. |
| Feb 14, 11:21 AM PST | FLASH FLOOD | 1 Nw Yucca Valley, CA | INTERSECTION BETWEEN PIONEERTOWN ROAD AND SUNNYSLOPE DRIVE IS CLOSED DUE TO FLOODING. |
| Feb 14, 12:57 PM PST | FLASH FLOOD | 1 Nne Joshua Tree, CA | MORONGO BASIN SHERRIFS STATION REPORTED THE INTERSECTION BETWEEN SUNBURST AND CRESTVIEW CLOSED DUE TO FLOODING. |
| Feb 14, 1:04 PM PST | FLASH FLOOD | 2 E Yucca Valley, CA | THE TOWN OF YUCCA VALLEY REPORTS A ROAD CLOSURE AT ONAGA TRAIL BETWEEN ELATA AND ALABA DUE TO FLOODING. |
| Feb 14, 1:04 PM PST | FLASH FLOOD | 2 E Yucca Valley, CA | THE TOWN OF YUCCA VALLEY REPORTS A ROAD CLOSURE AT ONAGA TRAIL BETWEEN ELATA AND ALABA DUE TO FLOODING. |
| Feb 14, 2:05 PM PST | FLASH FLOOD | 1 Nw Yucca Valley, CA | THE TOWN OF YUCCA VALLEY REPORTED PIONEERTOWN ROAD CLOSED BETWEEN WAMEGO AND FAIRLANE RANCH ROAD DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 3.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WGUS55 KVEF 141536
FFWVEF
CAC071-142330-
/O.NEW.KVEF.FF.W.0003.190214T1536Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
736 AM PST THU FEB 14 2019
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern San Bernardino County in southern California...
* Until 330 PM PST Thursday.
* At 715 AM PST, Doppler radar indicated a widespread area of heavy
rainfall that will likely persist through the next several hours.
Rainfall rates between a quarter inch and a half inch per hour are
expected, and these rates may continue to increase throughout the
morning hours. Minor flooding is likely ongoing in parts of
Morongo Valley especially but also Yucca Valley, Joshua Tree, and
Twentynine Palms. More significant flash flooding is expected over
the next few hours. An additional 1-3 inches are expected through
this afternoon.
* Some locations that will experience flooding include...
Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
Palms Airport, Joshua Tree Lake Campground, Joshua Tree, Morongo
Valley and Johnson Valley. This includes Twentynine Palms Highways
between Twentynine Palms and Morongo Valley as well as the East
Burnt Mountain Wash near the Twentynine Palms Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3435 11642 3438 11641 3438 11586
3403 11584 3403 11600 3407 11600 3408 11604
3412 11605 3412 11626 3408 11627 3408 11644
3403 11648 3403 11661
$$
TB35 follow-up statements
341
WGUS75 KVEF 141641
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
841 AM PST THU FEB 14 2019
CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
841 AM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST
THURSDAY FOR SOUTHERN SAN BERNARDINO COUNTY...
At 837 AM PST, local law enforcement reported significant flooding
impacts in Morongo Valley and Yucca Valley. Road closures have begun
in these areas as well as reports of water entering a home in
Morongo Valley on Bella Vista Drive. Over an inch of rain has fallen
in these areas and another 1-3 inches of rain is possible. This will
continue and likely worsen flash flooding in these areas.
Some locations that will experience flooding include...
Twentynine Palms Highway between Twentynine Palms and Morongo
Valley, Twentynine Palms Base, Twentynine Palms Airport and the East
Burnt Mountain Wash, Joshua Tree Lake Campground, Joshua Tree,
Morongo Valley, and Johnson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3435 11642 3438 11641 3438 11586
3403 11584 3403 11600 3407 11600 3408 11604
3412 11605 3412 11626 3408 11627 3408 11644
3403 11648 3403 11661
$$
TB3837
WGUS75 KVEF 141814
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1014 AM PST THU FEB 14 2019
CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1014 AM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
SOUTHERN SAN BERNARDINO COUNTY...
At 1008 AM PST, local law enforcement continued to report rainfall
and significant flooding impacts in Morongo Valley and Yucca Valley.
Of note, Yucca Mesa Road, Aberdeen Road, and areas along the East
Burnt Mountain Wash in Yucca Valley were closed and seeing flowing
water over the roadway. At least one home had water entering it on
Bella Vista Road north of Morongo Valley as well. Flash flooding is
expected to begin continue or worsen through the rest of the morning
as an additional 1-2 inches of rainfall is expected in these areas.
Some locations that will experience or are currently experiencing
flooding include..Twentynine Palms, Yucca Valley, Twentynine Palms
Base, Twentynine Palms Airport, Joshua Tree Lake Campground, Joshua
Tree, Morongo Valley and Johnson Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do NOT drive around any closed road signs
or barriers!
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3435 11642 3438 11641 3438 11586
3403 11584 3403 11600 3407 11600 3408 11604
3412 11605 3412 11626 3408 11627 3408 11644
3403 11648 3403 11661
$$
TB3617
WGUS75 KVEF 141904
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1104 AM PST THU FEB 14 2019
CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1104 AM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
SOUTHERN SAN BERNARDINO COUNTY...
At 1058 AM PST, Doppler radar indicated a brief 1 to 2 hour period
of lighter rainfall before another round of moderate to heavy
rainfall moves in which will continue flooding concerns for Morongo
Valley, Yucca Valley, Joshua Tree, and Twentynine Palms.
Significant flooding of the East Burnt Mountain Wash in Yucca Valley
is ongoing and will likely continue through the next several hours.
This will continue to impact Yucca Mesa Road, Paxton Road, and areas
near the wash in Yucca Valley. Continued flooding is expected for
Twentynine Palms Highway between Morongo Valley and Twentynine Palms
as well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do NOT drive around road closure signs or
barricades.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3435 11642 3438 11641 3438 11586
3403 11584 3403 11600 3407 11600 3408 11604
3412 11605 3412 11626 3408 11627 3408 11644
3403 11648 3403 11661
$$
TB3940
WGUS75 KVEF 142121
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
121 PM PST THU FEB 14 2019
CAC071-142330-
/O.CON.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
121 PM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PST FOR
SOUTHERN SAN BERNARDINO COUNTY...
At 115 PM PST, Doppler radar indicated moderate to heavy rain moving
back into the warned area. 1 to 3 inches of rain have fallen.
Existing flooding will continue or worsen and new flooding is likely
over the next several hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Heed existing road closures; do not drive
around barricades.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3435 11642 3438 11641 3438 11586
3403 11584 3403 11600 3407 11600 3408 11604
3412 11605 3412 11626 3408 11627 3408 11644
3403 11648 3403 11661
$$
STEELE156
WGUS75 KVEF 142325
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
325 PM PST THU FEB 14 2019
CAC071-142332-
/O.EXP.KVEF.FF.W.0003.000000T0000Z-190214T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
325 PM PST THU FEB 14 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN SAN BERNARDINO COUNTY WILL
EXPIRE AT 330 PM PST...
The heavy rain is coming to an end. However, flooding may still be
ongoing, and any road closures should still be heeded. Flows will
likely continue in some washes and channels.
LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
3432 11648 3435 11642 3438 11641 3438 11586
3403 11584 3403 11600 3407 11600 3408 11604
3412 11605 3412 11626 3408 11627 3408 11644
3403 11648 3403 11661
$$
SteeleWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 3:18 AM PST, 4 hours 18 minutes earlier.
Area forecast discussion, Feb 14, 3:18 AM PST, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 318 AM PST Thu Feb 14 2019 .SYNOPSIS...An atmospheric river event will bring moderate to heavy rain to much of the region today before tapering by tonight. Additional storm systems over the weekend will help rain and snow shower chances linger along with keeping the region cooler than normal and windy at times. && .SHORT TERM...through Friday night. Leading edge of AR nosing into southern California this morning. Radar showing returns starting to quickly develop and spread eastward over the High Desert of San Bernardino County. Surface reports showing heavy rain inland as far east as Palm Springs. Satellite derived PW values running 1+" as far inland as western Arizona with 1.5" values along the southern California coast. Those values are well in excess of 200% of normal. The snow level radar in the San Bernardino County mountains showing snow levels running around 10 kft currently. Upper trough west of San Francisco will eject inland today in response to an even deeper/colder closed low moving south out of the Gulf of Alaska. The deep moisture will be riding along the southern edge of an impressive 180 kt jet today which will add not only more dynamics, but strong orographics along our southwest facing slopes. Made no change to our existing weather headlines. Model QPF output continues to indicate 1+" rainfall amounts likely from the Morongo Basin east into southern Mohave County, in addition to the Spring Mtns and eastern Sierra Slopes. Those high snow levels will limit our greatest accumulations to above 8500 feet today. HRRR suggests a pretty defined back to the precipitation shield will be moving from northwest to southeast this evening. Back looks to clear southern Nevada/eastern San Bernardino County around 8 pm PST, and finally Mohave County by 10 pm MST. Best shot for snow in Kyle Canyon will be this evening as snow levels lower with the exiting band. With the exiting band, hi-res models indicate a brief window of gusty wind as well this evening. A few gusts may exceed 40 mph briefly, don't believe it warrants a wind advisory. However, by Friday afternoon and evening as that next trough sags south a more typical wind scenario develops that may warrant a wind advisory. The passage of a shortwave trough will bring a chance of showers Friday and Friday night as well. .LONG TERM...Saturday through Thursday Continued unsettled and cool weather is expected for the weekend into the beginning of next week. Precipitation chances will depend on the timing and strength of multiple pieces of energy moving through the mean cyclonic flow, which is always difficult for models to handle this far out. So moderate confidence in the forecast for the weekend and Monday. Saturday currently looks to be the better of the days for the weekend, with most of the precipitation confined to the higher terrain of Lincoln and Mohave counties. It may remain breezy though, especially in the westerly prone areas near Yucca Valley and Morongo Basin. By Sunday, another decent push of forcing digs down out of the Pacific Northwest, resulting in another round of scattered precipitation across much of the area. By that time, the atmospheric river that has been plaguing the West Coast should shut off and the flow will be more westerly, so QPF will not be light than what we have seen recently. Precipitation chances linger through Monday before the back end of the upper level trough finally shifts eastward and we should dry out Monday night through mid week. In its wake, cooler air will filter in on northerly flow and therefore well below temperatures are expected for much of next week. Forecast confidence quickly decreases for the end of next week as models have differing solutions on how strong and far south the next upper level system will dig. Another period of unsettled weather is possible, but will not invest much into forecast details past Thursday at this time. && .AVIATION...For McCarran...Rain will move in from the south and west by early this morning, with lower ceilings expected with the arrival of the precipitation. Current thinking is that the best chance for heavier rain, which may reduce visibility to 3SM or less, should be between 18Z through 21Z. After 21Z, the rain will continue though likely not as heavy...however cloud decks will drop, possible reaching 1000ft or less at times. This should continue through the early evening before the rain comes to an end around 03Z, at which time improving ceilings are likely and will continue to lift through the night. The issue overnight into Friday will be the winds. South to southwest winds will begin to increase this afternoon, with winds over 10kt possible after 21Z. Winds will then increase more once the rain stops, with southwest gusts to 25kts possible. Gusts may drop off around midnight, but expecting winds to remain at or above 10kts through the night into Friday morning. Gusts should return out of the south to southwest Friday, however it will be dry with VFR clouds expected. For the rest of southern Nevada, northwest Arizona and southeast California...Rain will overspread the area through the morning and should continue through the day through out the region. Lower cigs and possibly reduced visibility due to moderate to heavy rain is possible at times through much of the day. Cigs 5k feet or lower will be common along with the potential of seeing vsbys less than 5sm. The worst cigs will likely be in the Sierra where less than 1000ft is possible. Heaviest rain will likely be south of highway 40 through San Bernardino and southern Mohave counties. The precipitation will end from west to east this evening and early tonight, with improving conditions expected through the night. Winds should increase out o f the south to southwest through the night though, with the strongest winds near DAG where gusts 30-35kts are possible through the first half of tonight. Gusty winds may subside for a brief period early Friday morning but may increase again Friday midday. && .SPOTTER INFORMATION STATEMENT...A weather system will bring heavy snow to the southern Sierra Nevada, less for the Spring Mountains through Thursday Night. Locally heavy rain possible for parts of San Bernardino and Mohave Counties. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Pierce LONG TERM/AVIATION...Wolf For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 5:35 AM PST | Areal Flood Advisory | VEF | San Bernardino | 2 hr |
| Feb 14, 8:33 AM PST | Areal Flood Advisory | VEF | Inyo | 6 hr |
| Feb 14, 10:00 AM PST | Areal Flood Advisory | VEF | Inyo | 5 hr |
| Feb 14, 11:06 AM PST | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.